Alert archive / New Mexico / Flash Flood Warnings in 2020

Flash Flood Warning 8, NWS El Paso, TX

September 9, 2020Grant County, Luna County, New Mexico

NWS El Paso, TX issued this flash flood warning at Sep 9, 2020, 4:03 AM MDT for Grant County, Luna County, New Mexico. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2020, 4:03 AM MDT (10:03 UTC)
Expired
Sep 9, 2020, 6:00 AM MDT
In force
117 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

Counties Grant County, NM, Luna County, NM

The radar

The El Paso radar (KEPZ), 140 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 10.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2020-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2020-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
3737 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

067 
WGUS54 KEPZ 091003
FFWEPZ
NMC017-029-091200-
/O.NEW.KEPZ.FF.W.0008.200909T1003Z-200909T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso Tx/Santa Teresa NM
403 AM MDT Wed Sep 9 2020

The National Weather Service in El Paso Tx/Santa Teresa has issued a

* Flash Flood Warning for...
  South Central Grant County in southwestern New Mexico...
  Northwestern Luna County in southwestern New Mexico...

* Until 600 AM MDT.

* At 403 AM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Deming and Gage.

Additional rainfall amounts of 0.5 to 1 inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

Remain alert for flooding even in locations not receiving rain. 
Arroyos, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3215 10839 3229 10840 3253 10771 3225 10764

FLASH FLOOD...RADAR INDICATED

$$

DH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 3:44 AM MDT, 19 minutes earlier.

Area forecast discussion, Sep 9, 3:44 AM MDT, 19 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
344 AM MDT Wed Sep 9 2020

.SYNOPSIS...
Wednesday will feature breezy winds, much below normal
temperatures, and scattered showers and thunderstorms. Cool
temperatures continue Thursday and Friday with a few isolated lingering
showers and storms. Temperatures warm back into the mid 80s
through the weekend with isolated area mountain storm chances
mainly.

&&

.DISCUSSION...
.SHORT TERM...Today and Tonight...
Cold front looks to be west of the Rio Grande Valley. Storm
outflows have been complicating finding the front. Deming just had
outflow come through and it looks like the front isn't quite to
them yet. Meanwhile, upstairs, the upper low is now over SE Utah.
Main upper trough extending south and southeast from the low to
about Stafford, Arizona. This will likely keep a few
showers/thunderstorms going the remainder of early this morning,
and also help focus thunderstorm activity this afternoon. While
thunderstorms are a decent bet everywhere, believe best coverage
will be west of the Rio Grande Valley due to said trough and best
instability. Higher PWs in the east could still lead to some
heavier rainfall but somewhat less coverage. Hail could be a
threat again as WBZ hgts relatively low. Areas east of the Rio
Grande Valley look to have the best shear environment, so perhaps
best larger hail chances in that area. Winds behind the front will
continue to be breezy this morning into early evening, especially
El Paso east, with gusts of 25 to 35 mph. High temperatures today
will be much cooler, running about 20-30 degrees cooler than
yesterday from the Rio Grande Valley east, and about 10-15 degrees
cooler to the west.

Models show trough into the central CWA this evening. Am thinking
best coverage of thunderstorms this evening may shift to east of the
Rio Grande Valley. What instability is left resides in this area and
PWs continue to be highest in the east.&&

.LONG TERM...
Cooler than normal temperatures continue into Thursday and Friday
as cloud cover will be rather persistent behind the front. Upper
low will spin off to the north of the area Thursday, then eject
east on Friday. Large CIN values and weak to almost nonexistent
instability will result in a very lackluster thunderstorm pattern
during this time with mainly some showery activity across the
lowlands both days, the best chance being early Thursday.
Activity will become increasingly isolated on Friday.

Dry north/northwest flow aloft develops on Friday, with little
moisture flux into the weekend. Mainly area mtn storms possible
with a very isolated chance across the lowlands. Sunday, the Gila
may be favored as a bit of moisture gets trapped in this region.
Temps warm, but not by much as flow aloft and upper pattern do not
suggest hot, above normal temps like we have seen, more like 80s.
A dry zonalish type flow aloft continues into the early to middle
portions of next week.

&&

.AVIATION...06Z TAF CYCLE
Active weather continues across the region. Mostly VFR conditions
continue early on, but MVFR is expected later on as CIGS drop
behind the frontal passage. Showers and thunderstorms will persist
for the next few hours before they switch to mostly rain showers
after the front, where MVFR to IFR conds are possible. Mountain
obscurations are expected through the morning hours. Winds are
shifting at many locations to the east and southeast with speeds
between 10 to 15 kts and gusts to 30 kts with some locations
having stronger gusts near storms.

&&

.FIRE WEATHER...
Fire weather concerns continue to remain low as a cold front
moves westward into the western fire zones today. This combination
of rainfall and higher RHs should moisten up fuels nicely. Decent
chances of rain will continue through Friday, with just a slight
chance on Saturday/Sunday. Min RHs 35-45% lowlands today through
Friday, lowering a bit over the weekend. Min RHs mountains 55-70%
through Friday and lowering for the weekend. Vent rates poor-fair
through the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 72  54  73  59 /  50  50  20  10
Sierra Blanca           67  48  67  55 /  40  50  20  10
Las Cruces              70  50  69  55 /  50  60  20  10
Alamogordo              66  50  72  55 /  50  60  30  20
Cloudcroft              54  35  53  42 /  60  60  30  20
Truth or Consequences   61  50  68  57 /  70  70  30  10
Silver City             64  48  68  53 /  70  60  20  10
Deming                  71  51  72  55 /  60  60  20   0
Lordsburg               77  54  76  58 /  60  40  10   0
West El Paso Metro      73  56  75  61 /  50  50  20  10
Dell City               63  48  70  53 /  40  50  20  20
Fort Hancock            73  54  76  60 /  30  50  20  10
Loma Linda              61  48  66  55 /  40  50  20  10
Fabens                  73  55  74  60 /  40  50  20  10
Santa Teresa            73  50  72  57 /  50  50  20  10
White Sands HQ          67  53  71  58 /  50  60  30  10
Jornada Range           69  47  70  56 /  60  60  30  10
Hatch                   68  50  70  56 /  60  70  30  10
Columbus                77  54  75  58 /  50  40  20   0
Orogrande               67  52  71  56 /  50  50  30  10
Mayhill                 48  34  60  47 /  60  60  30  20
Mescalero               57  36  62  43 /  70  60  30  20
Timberon                58  37  59  42 /  60  60  30  20
Winston                 57  37  64  45 /  70  70  40  20
Hillsboro               60  44  70  51 /  70  70  30  10
Spaceport               65  47  68  55 /  70  70  30  10
Lake Roberts            63  41  70  47 /  70  60  30  20
Hurley                  66  47  69  52 /  70  60  20  10
Cliff                   73  44  77  55 /  60  50  20  10
Mule Creek              72  42  74  55 /  60  40  20   0
Faywood                 65  48  68  52 /  70  60  20  10
Animas                  80  53  80  55 /  60  40  10   0
Hachita                 76  50  76  54 /  50  40  10   0
Antelope Wells          81  52  79  55 /  60  40  10  10
Cloverdale              75  51  77  55 /  60  40  10   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

17-Hefner/35-DeLizio
Hazardous weather outlook, Sep 8, 11:51 AM MDT, 16 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1151 AM MDT Tue Sep 8 2020

NMZ401>417-TXZ418>424-091800-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1151 AM MDT Tue Sep 8 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms are possible this afternoon
into tonight as a cold front moves through the region. Main
hazards will be the potential for small hail, gusty winds and
localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Temperatures will drop about 20 to 30 degrees
behind the front Wednesday, and rain chances continue through the
day on Wednesday. Some of the highest elevations may drop to near
freezing Thursday morning. Showers and thunderstorms are possible
again this weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today but rain totals and
weather reports will be appreciated.

In the hours before

Special weather statement, Sep 8, 11:23 PM MDT, 4 hours 40 minutes before
Special Weather Statement
National Weather Service El Paso TX
1123 PM MDT Tue Sep 8 2020

NMZ402-090615-
Southern Gila Highlands/Black Range NM-
1123 PM MDT Tue Sep 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT COUNTY UNTIL
1215 AM MDT...

At 1122 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Lake Roberts, moving northeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm. Motorists along Highway 35 between Lake Roberts and Camp
Thunderbird so expect very heavy rain with hail.

Locations impacted include...
Camp Thunderbird, Cooney, Upper Mimbres Valley, Rocky Canyon
Campground, Sapillo Campground and Portions of the Aldo Leopold
Wilderness.

LAT...LON 3290 10812 3299 10819 3316 10798 3298 10786
TIME...MOT...LOC 0522Z 244DEG 21KT 3298 10813

TSB
Special weather statement, Sep 9, 3:30 AM MDT, 33 minutes before
Special Weather Statement
National Weather Service El Paso TX
330 AM MDT Wed Sep 9 2020

NMZ403-407-408-410-411-091030-
Eastern Black Range Foothills NM-
Southern Gila Foothills/Mimbres Valley NM-
Northern Dona Ana County NM-Southwest Desert/Mimbres Basin NM-
Southern Dona Ana County/Mesilla Valley NM-
330 AM MDT Wed Sep 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LUNA AND WEST CENTRAL
DONA ANA COUNTIES UNTIL 430 AM MDT...

At 327 AM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Deming, moving east at 20 mph.

Up to 0.75 inch hail and winds in excess of 40 mph will be possible
with this storm. Strong winds and heavy rain will make for difficult
driving conditions along I-10.

Locations impacted include...
Deming, Gage, Uvas Valley, Macho Springs Wind Farm and Cookes Peak.

This includes Interstate 10 in New Mexico between mile markers 60 and
95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3219 10814 3249 10819 3257 10731 3230 10727
TIME...MOT...LOC 0927Z 262DEG 41KT 3231 10792

JD/DH

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 6:02 PM MDTSevere Thunderstorm WarningEPZDoña Ana43 min
Sep 8, 6:46 PM MDTSpecial Weather StatementEPZDoña Ana44 min
Sep 8, 8:26 PM MDTSpecial Weather StatementEPZ49 min
Sep 8, 8:39 PM MDTSpecial Weather StatementEPZOtero51 min
Sep 8, 9:08 PM MDTAreal Flood AdvisoryEPZDoña Ana112 min
Sep 8, 9:14 PM MDTSpecial Weather StatementEPZ46 min
Sep 8, 9:52 PM MDTSpecial Weather StatementEPZOtero38 min
Sep 8, 11:16 PM MDTAreal Flood AdvisoryEPZGrant, Sierra3 hr
Sep 8, 11:23 PM MDTSpecial Weather StatementEPZGrant52 min
Sep 8, 11:50 PM MDTFlash Flood WarningEPZGrant3 hr
Sep 9, 2:14 AM MDTAreal Flood AdvisoryEPZGrant3 hr
Sep 9, 2:48 AM MDTAreal Flood AdvisoryEPZGrant, Luna, Sierra3 hr
Sep 9, 3:12 AM MDTAreal Flood AdvisoryEPZGrant, Luna, Sierra3 hr
Sep 9, 3:30 AM MDTSpecial Weather StatementEPZLuna60 min
Sep 9, 4:31 AM MDTAreal Flood AdvisoryEPZLuna3 hr
Sep 9, 12:31 PM MDTAreal Flood AdvisoryEPZLuna4 hr
Sep 9, 1:26 PM MDTSpecial Weather StatementEPZHidalgo49 min
Sep 9, 2:23 PM MDTSpecial Weather StatementEPZGrant52 min
Sep 9, 3:01 PM MDTSpecial Weather StatementEPZGrant44 min
Sep 9, 4:51 PM MDTSpecial Weather StatementEPZHidalgo39 min
Sep 9, 5:07 PM MDTSpecial Weather StatementEPZHidalgo38 min

Nearby

Flash Flood Warnings in New Mexico, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.